Discussion Board Forums General Discussion update on my husband

Viewing 8 posts - 1 through 8 (of 8 total)
  • Author
    Posts
  • #63513
    pcl1029
    Member

    Hi,
    After the platelet back to the normal range,usually when it is >100,000; then the oncologist will restart the same chemotherapy because it still works for your husband at the time of chemotherapy vacation. Your husband needs that vacation chemotherapy break to recover his blood counts back to acceptable range. Please remember chemotherapy agents can be toxic to the body too.

    Targeted therapy currently adds moderate benefits at best at this point and is not cost effective. Unless your husband runs out of options after available treatments; then you should consider using targeted agents for your husband.
    God bless.

    #63507
    marions
    Moderator

    sweetgreen….as long as the chemo is working and side effects can be kept at a minimum, the regiment generally stays the same until it has reached maximum benefit.
    Hugs,
    Marion

    #63512
    marions
    Moderator

    I also wanted to add a previous posting discussing break in treatments.
    http://www.cholangiocarcinoma.org/punbb/viewtopic.php?id=202
    Hugs,
    Marion

    #63511
    marions
    Moderator

    sweetgreen….Neulasta┬« (pegfilgrastim) sometimes is given in order to increase neutrophils to a higher level. You might want to ask the physician. I hope for others to chime in to also share their thoughts with you.
    Hugs,
    Marion

    #63510
    sweetgreen
    Member

    That is really reassuring. Thank you both! Do you think after the break they will allow him to go back on carbo-gem, or will he have to switch to something else? I am seeing a lot of talk about targeted therapies and wonder if those come next. His oncologist wasn’t aware of them until we brought them up, so she printed out a list of info on them for us.

    #63509
    lainy
    Participant

    Sweetgreen, from what I understand and you can check with the ONC or Percy, the chemo keeps on ‘cookin’ for awhile. This could ease your mnd. Teddy didn’t have chemo but he did have radiation and I know the RadioONC said the radiation can keep on lickin for about 3 months. Wishing you both the very best.

    #63508
    pcl1029
    Member

    Hi,

    Thrombocytopenia (low platelet counts) is the most significant myelosuppressive effect of carboplatin; It usually takes 4-5 weeks to recover.
    Therefore your oncologist is correct to advise your husband to take a chemotherapy break.
    God bless.

    #7205
    sweetgreen
    Member

    We have reached the crossroads in my husband’s treatment, so I thought I would drop in to ask for everyone’s advice. As a refresher, he is 41 and was diagnosed 7 months ago wtih extra hepatic cc, with mets in his peritoneum and in his lymph nodes. He is stage 4 and not a candidate for surgery because of the mets. He has been through 1 cycle of cisplatin/gemzar, which changed to carboplatin/gemzar after that because of the nausea. He has had 6 cycles of the latter. Over these months, his CA 19-9 has gone from the 700s to the 30s (in the normal range!) and he has tolerated his chemo very well; the only side effects are his platelets and white blood counts being very low. Today we went in to start cycle 7 and he was denied because his platelets were at 48 and need to be at 100. We are going back in on Friday to see if his platelets rebounded and to get him another dose, but the oncologist suggested that it might be time to take a break because his bone marrow has been hit so hard.

    So here’s my question: is it wise to take a break? We feel like everything is going so well with his treatment that we don’t want to stop now and risk giving the tumor a chance to grow. In his CT scans, no one has been able to see his tumors only the enlarged lymph nodes, and those have never changed size so it’s unclear exactly what is happening in him. We are just relying on his good health and his CA 19-9.

    What have others done in this situation? Is this the time to get a 2nd opinion?

Viewing 8 posts - 1 through 8 (of 8 total)
  • You must be logged in to reply to this topic.